Alert archive / Kansas / Special Weather Statements in 2012

Special Weather Statement, NWS Dodge City, KS

September 25, 2012Kiowa County, Kansas

NWS Dodge City, KS issued this special weather statement at Sep 25, 2012, 7:13 PM CDT for Kiowa County, Kansas. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 25, 2012, 7:13 PM CDT (00:13 UTC)
Expired
Sep 25, 2012, 8:00 PM CDT
In force
47 min
Issued by
NWS Dodge City, KS

County Kiowa County, KS

The radar

The Dodge City radar (KDDC), 68 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 25, 7:33 PM CDTHAIL 15 Nw Coldwater, KS
Sep 25, 7:46 PM CDTHAIL 16 N Coldwater, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2012-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 330 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2012-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
330 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
2766 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

050 
WWUS83 KDDC 260013
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
713 PM CDT TUE SEP 25 2012

KSZ080-088-089-260100-
CLARK-COMANCHE-KIOWA-
713 PM CDT TUE SEP 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLARK...NORTHWESTERN
COMANCHE AND SOUTHERN KIOWA COUNTIES...

AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF LAKE COLDWATER...MOVING
NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3762 9931 3737 9902 3717 9944 3731 9955
TIME...MOT...LOC 0014Z 226DEG 14KT 3733 9945

$$

WAH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Sep 25, 6:35 PM CDT, 38 minutes earlier.

Area forecast discussion, Sep 25, 6:35 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
635 PM CDT TUE SEP 25 2012

...UPDATED AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH TOMORROW)
ISSUED AT 309 PM CDT TUE SEP 25 2012

THE MAIN FORECAST CHALLENGES ARE THUNDERSTORMS CHANCES TONIGHT INTO
WEDNESDAY.

AN UPPER LEVEL LOW AND ASSOCIATED UPPER LEVEL SHORTWAVE TROUGH WILL
MOVE VERY SLOWLY INTO THE 4 CORNERS REGION INTO WEDNESDAY. WEAK
DISTURBANCES ALOFT AHEAD OF THIS SYSTEM WILL MOVE ACROSS WESTERN
KANSAS TONIGHT WITH ANOTHER ON WEDNESDAY AFTERNOON. SOME UPWARD
VERTICAL MOTION ASSOCIATED WITH THESE DISTURBANCES ALONG WITH
ELEVATED MOISTURE AND CAPE COULD SUPPORT A FEW THUNDERSTORMS AND
SHOWERS TONIGHT INTO WEDNESDAY. THE BEST CHANCES WILL BE TONIGHT IN
THE EAST PART OF THE FA FROM SAINT JOHN TO MEDICINE LODGE NEAR AND
ALONG A FRONTAL BOUNDARY. SOME OF THE STORMS IN BARBER COUNTY
WITH THE HIGHEST CAPE FIELDS, MOISTURE CONVERGENCE, ISENTROPIC
LIFT, AND FRONTOGENETICAL FORCING, COULD BE SEVERE WITH HAIL UP TO
QUARTER SIZE AND WINDS OF 50 TO 60 MPH FROM LATE THIS AFTERNOON
INTO EARLY EVENING. SKIES WILL BECOME MOSTLY CLOUDY INTO WEDNESDAY
WITH THE UPPER LEVEL DISTURBANCES AND MID TO UPPER LEVEL MOISTURE.
A COLD FRONT WILL MOVE FROM NEAR THE OKLAHOMA AND KANSAS BORDER
TONIGHT AND INTO THE TEXAS PANHANDLE AND OKLAHOMA ON WEDNESDAY AS
COOLER HIGH PRESSURE SINKS INTO THE CENTRAL PLAINS.

FOR TONIGHT EXPECT INCREASING CLOUDINESS WITH LIGHT EAST WINDS
BECOMING LIGHT NORTHERLY. OVERNIGHT LOWS WILL RANGE FROM THE MID 50S
ACROSS MUCH OF SOUTHWEST KANSAS, TO THE MID 50S TO LOWER 60S IN PARTS
OF SOUTH CENTRAL KANSAS. ON WEDNESDAY HIGH TEMPERATURES WILL RANGE
FROM THE UPPER 70S, EXPECT WARMER ALONG THE OKLAHOMA BORDER WITH LOW
80S. WINDS WILL BECOME LIGHT EASTERLY.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 309 PM CDT TUE SEP 25 2012

THURSDAY WILL START WITH A BROAD UPPER LEVEL WAVE PASSING THROUGH
WESTERN KANSAS, ALONG WITH A NEARLY STATIONARY FRONT LAYING ACROSS
OUR CWA.  THEREFORE, POPS WILL BE IN THE 30 PERCENT RANGE WEST TO
THE 50 PERCENT RANGE IN OUR SOUTHEASTERN CWA.  THERE WILL BE A
BLANKET OF LOWER TO MID CLOUDS OVERHEAD WITH LITTLE INSOLATION.
HIGHS SHOULD ONLY REACH THE MID TO UPPER 70S, AND RAINFALL WILL
LIKELY VARY FROM .02 TO .40 INCH. THURSDAY NIGHT AND FRIDAY WILL
BE VERY SIMILAR WITH THE UPPER WAVE STRETCHING ACROSS WESTERN AND
CENTRAL KANSAS, AND THE AFOREMENTIONED FRONT WILL BE MEANDERING
NORTH AND THEN SOUTH OVER OUR FORECAST AREA. PRECIPITATION CHANCES
WILL STILL BE IN THE 25 TO 50 PERCENT RANGE, HIGHEST IN THE EAST
WHERE DEWPOINTS WILL BE HIGHEST IN THE 60 TO 63 DEGREE RANGE. QPF
WILL BE A LITTLE HIGHER IN THE EASTERN ZONES THAN IN THE WEST, DUE
TO HIGHER MOISTURE CONTENT. THE AXIS OF THE UPPER WAVE SHOULD
CROSS TO THE EAST OF US BY SATURDAY, BUT THE FRONT WILL STILL BE
IN THE AREA. SO POPS WILL FALL INTO THE 20 TO 30 PERCENT RANGE
SATURDAY MORNING, AND THEN TO THE 20 PERCENT OR LESS RANGE
SATURDAY AFTERNOON. BUT, JUST AS THAT ONE WAVE IS LEAVING OUR
AREA, ANOTHER RIPPLE WILL COME THROUGH SATURDAY NIGHT, RESULTING
IN 20 PERCENT POPS SATURDAY NIGHT IN OUR WEST, THEN SHIFTING TO 20
PERCENT POPS IN OUR EAST SUNDAY. THE LARGE SYNOPTIC SCALE LOW WILL
STAY ANCHORED OVER THE COAST OFF BAJA CALIFORNIA THROUGH THE 7 DAY
PERIOD, THEN GET INGESTED INTO AN EVEN LARGER SCALE UPPER LOW
ENTERING THE NORTHWESTERN U.S. BY NEXT WEDNESDAY, OCTOBER 3RD. BY
SUNDAY, I THINK HIGH PRESSURE WILL BE BUILDING IN AT THE H5 AND H7
LEVELS MONDAY INTO TUESDAY, BRINGING AN END TO PRECIPITATION
CHANCES. THEREFORE, MONDAY INTO TUESDAY, DAYS 6 AND 7, WILL SEE AN
END TO PRECIPITATION AND A LOT MORE SUNSHINE AS WELL AS A WARM UP.

MAXIMUM TEMPERATURES FRIDAY AND SATURDAY WILL BE COOL AND GENERALLY
IN THE LOW 70S NORTH TO THE MID 70S SOUTHEAST. MINIMUM TEMPERATURES
FRIDAY IN THE UPPER 50S TO LOWER 60S WILL COOL TO MONDAY MORNING
READINGS RANGING FROM AROUND 50 DEGREES IN THE SYRACUSE TO
WAKEENEY AREA, TO NEAR 54 DEGREES IN THE COLDWATER AND MEDICINE
LODGE AREAS. SUNDAY'S MAX TEMPS WILL WARM TO THE MID TO UPPER 70S,
THEN ON MONDAY TO THE UPPER 70S TO CLOSE TO 80 DEGREES, AND BY
TUESDAY CLIMB TO THE UPPER 70S TO LOWER 80S. MINIMUM TEMPERATURES
WILL WARM A LITTLE BY TUESDAY MORNING TO THE MID 50S IN MOST
LOCATIONS.

OVERALL, THE ECMWF MODEL AND THE GEM ARE IN GOOD AGREEMENT OUT TO
ABOUT 132HRS, OR 30/12Z AND WERE LEANED TOWARD MORE THAN THE GFS.
THE GFS MODEL IS FASTER WITH EXITING THE FIRST UPPER WAVE, WHILE THE
ECMWF AND GEM BOTH DRAG THIS UPPER FEATURE THROUGH THE PLAINS
WEDNESDAY THROUGH SATURDAY NIGHT.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 635 PM CDT TUE SEP 25 2012

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THROUGH THE EARLY
EVENING HOURS MAINLY WEST OF GARDEN CITY AND TO THE SOUTH AND SOUTHEAST
OF DODGE CITY. THE STORMS SHOULD GRADUALLY DIMINISH WITH THE LOSS OF
DAYTIME HEATING BETWEEN 00Z AND 02Z THIS EVENING. THE STORMS ARE NOT
EXPECTED TO IMPACT ANY OF THE TAF SITES BUT THERE WILL BE A SMALL
THREAT FOR STORMS TO APPROACH GARDEN CITY FOR A FEW HOURS THIS
EVENING. OTHERWISE EXPECT VFR CONDITIONS TO PREVAIL THROUGH THE
TAF PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  56  80  60  76 /  20  30  50  50
GCK  55  79  56  75 /  20  40  40  40
EHA  54  82  55  76 /  20  40  40  40
LBL  54  83  58  77 /  20  30  50  40
HYS  56  79  57  74 /  30  30  40  40
P28  63  83  63  78 /  70  30  50  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KRUSE
LONG TERM...BURKE
AVIATION...GERARD
Hazardous weather outlook, Sep 25, 8:01 AM CDT, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
801 AM CDT TUE SEP 25 2012

KSZ030-031-043>046-061>066-074>081-084>090-261130-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
801 AM CDT TUE SEP 25 2012 /701 AM MDT TUE SEP 25 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE FOR SHOWERS ALONG WITH A FEW THUNDERSTORMS
EARLY THIS EVENING AND OVERNIGHT ACROSS MOST OF WESTERN KANSAS AND
SOUTH CENTRAL KANSAS. ACROSS SOUTH CENTRAL KANSAS IN BARBER COUNTY A
FEW OF THESE STORMS COULD BECOME STRONG TO SEVERE WITH HAIL AS
LARGE AS QUARTERS AND WIND GUSTS AS HIGH AS 50 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS EVERY DAY FROM WEDNESDAY
THROUGH SUNDAY, WITH THE BEST CHANCES WEDNESDAY AND THURSDAY.
THE STORMS WEDNESDAY AND THURSDAY COULD BE SEVERE WITH HAIL AS
LARGE AS GOLFBALLS.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING IN
SOUTH CENTRAL KANSAS.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

FINCH

In the hours before

Special weather statement, Sep 25, 6:26 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
626 PM CDT TUE SEP 25 2012

KSZ080-088-089-260015-
CLARK-COMANCHE-KIOWA-
626 PM CDT TUE SEP 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLARK...NORTHWESTERN
COMANCHE AND SOUTHWESTERN KIOWA COUNTIES...

AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SITKA...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3759 9937 3734 9909 3716 9960 3725 9970
TIME...MOT...LOC 2326Z 231DEG 15KT 3722 9961

WAH
Local storm report, Sep 25, 6:45 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
645 PM CDT TUE SEP 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             5 NW PROTECTION         37.25N 99.54W
09/25/2012  E1.00 INCH       COMANCHE           KS   PUBLIC

            RAIN WAS COMING STRAIGHT DOWN.

&&

01
Special weather statement, Sep 25, 7:03 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
703 PM CDT TUE SEP 25 2012

KSZ062-075-260045-
GRANT-KEARNY-
703 PM CDT TUE SEP 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GRANT AND SOUTHEASTERN
KEARNY COUNTIES...

AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTH OF LAKIN...MOVING NORTHEAST AT 15
MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3808 10125 3798 10110 3789 10110 3785 10111
      3772 10130 3779 10141
TIME...MOT...LOC 0003Z 212DEG 12KT 3780 10133

WAH
Local storm report, Sep 25, 7:04 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
704 PM CDT TUE SEP 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             7 NNW PROTECTION        37.30N 99.51W
09/25/2012  E0.88 INCH       COMANCHE           KS   PUBLIC

&&

01
Special weather statement, Sep 25, 7:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
713 PM CDT TUE SEP 25 2012

KSZ080-088-089-260100-
CLARK-COMANCHE-KIOWA-
713 PM CDT TUE SEP 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLARK...NORTHWESTERN
COMANCHE AND SOUTHERN KIOWA COUNTIES...

AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF LAKE COLDWATER...MOVING
NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3762 9931 3737 9902 3717 9944 3731 9955
TIME...MOT...LOC 0014Z 226DEG 14KT 3733 9945

WAH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 7:03 PM CDTSpecial Weather StatementDDCKearny42 min
Sep 25, 7:34 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa41 min
Sep 25, 7:42 PM CDTSpecial Weather StatementDDCFinney48 min

Nearby

Special Weather Statements in Kansas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.